Hail, Elbert
- When
- April 24, 4:00 PM MST
- Where
- Elbert County, 3.38 mi NE of Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -104.550
A severe thunderstorm produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 24, 2:03 PM MST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 303 PM MDT FRI APR 24 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 302 PM MDT FRI APR 24 2015 UPPER SHORT WAVE TROUGH CURRENTLY OVER THE STATE HELPING SPARK CONVECTION THIS AFTERNOON. LESS WIND ALOFT COMPARED TO YESTERDAY WILL KEEP STORMS WEAKER. COULD STILL SEE SOME SMALL HAIL OVER THE EASTERN CO PLAINS WHERE THE JET OVER KANSAS COULD STILL HAVE AN INFLUENCE. THE UPPER TROUGH AXIS IS PROGGED TO SHIFT EAST INTO KANSAS LATE THIS AFTERNOON INTO EARLY EVENING...WHICH SHOULD DECREASE ACTIVITY DURING THE SAME TIME. AS THE SURFACE TROUGH AND UPPER SYSTEM PUSH FURTHER INTO THE GREAT PLAINS AND HIGH SURFACE PRESSURE BUILDS IN SOUTHWESTERN COLORADO AS RIDGING ALOFT MOVES OVERHEAD...EXPECT SOME GUSTY DOWNSLOPE WINDS ALONG AND OVER THE FRONT RANGE FOOTHILLS. GUSTY WEST WINDS OF 35 TO 50 MPH WILL BLOW OVERNIGHT THOUGH THE NORMAL WINDY CHANNELED AREAS. UPPER RIDGE WILL HOLD OVER THE AREA SATURDAY MORNING BEFORE FLOW ALOFT TURNS MORE SOUTHWESTERLY AS A SYSTEM DIGS INTO THE GREAT BASIN. MOISTURE ADVECTING INTO THE STATE WILL ALLOW FOR ISOLATED SHOWERS OVER THE MOUNTAINS IN THE MORNING. A SURFACE LOW OVER THE NORTHEAST PLAINS WILL PUSH SOUTH WITH A WEAK COOL FRONT FOLLOWING BEHIND FOR LOW LEVEL MOISTURE ADVECTING IN FROM THE GREAT PLAINS. SHOWERS WILL INCREASE IN COVERAGE IN THE AFTERNOON WITH THUNDERSTORMS EMBEDDED ACROSS THE ENTIRE AREA. AN AREA OF HIGHER CAPES TO MOVE IN FROM THE EAST FOR A SLIGHT CHANCE FOR STRONGER STORMS MAINLY OVER THE FAR NORTHEASTERN CORNER OF THE STATE. TEMPERATURES WILL BE SIMILAR TO TODAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 302 PM MDT FRI APR 24 2015 SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE SATURDAY EVENING AS THE STRONG SHORT WAVE TROUGH DIGS ACROSS THE GREAT BASIN. Q-G LIFT WILL INCREASE AHEAD OF THIS FEATURE WHILE AT THE SAME TIME A SURFACE CONVERGENCE BOUNDARY OVER THE PLAINS COULD ACT TO SERVE AS A FOCUSING MECHANISM. STORM INTENSITY MAY INCREASE AS WELL BUT RIGHT NOW INSTABILITY IS EXPECTED TO BE LIMITED TO JUST A FEW HUNDRED J/KG. THE LOW LEVEL BOUNDARY IS EXPECTED TO GRADUALLY PUSH BACK TOWARD THE FRONT RANGE LATER SATURDAY NIGHT INTO SUNDAY MORNING. AS THIS FEATURE CONTINUE TO BACK INTO THE FRONT RANGE...A HOST OF PARAMETERS WILL COME TOGETHER TO PRODUCE MORE WIDESPREAD RAIN FOR SUNDAY. UPSLOPE FLOW WILL DEEPEN AND STRENGTHEN AS THE LOW LEVEL BOUNDARY PUSHES INTO THE FRONT RANGE AND THE UPPER LOW CUTS OFF IN NORTHEAST ARIZONA. THE AIRMASS IS QUITE MOIST THROUGH THE COLUMN WITH HIGH 700-500 MB SPECIFIC HUMIDITY AROUND 3 G/KG...AND PRECIPITABLE WATER VALUES NEAR 0.60 INCH ON THE PLAINS. AS A RESULT...ANY UPSLOPE COMPONENT SHOULD BE AN EFFICIENT PRECIPITATION PRODUCER IN A NEARLY NEUTRAL/SLIGHTLY UNSTABLE THERMODYNAMIC PROFILE. CANT EVEN RULE OUT SOME THUNDER IN THE MORE WIDESPREAD RAIN EXPECTED ALONG THE FRONT RANGE THROUGH SUNDAY AFTERNOON. SNOW LEVELS WILL START OFF QUITE HIGH SUNDAY...NEAR 9000-9500 FEET...AND WILL ONLY LOWER MODESTLY TO AROUND 7000 FEET BY LATE SUNDAY NIGHT INTO MONDAY MORNING PER LATEST WET BULB ZERO LEVELS. THE UPPER LOW IS EXPECTED TO SINK FAR ENOUGH SOUTH BY MONDAY FOR THE MORE SIGNIFICANT PRECIPITATION TO SHIFT SOUTHWARD INTO SOUTHEAST COLORADO OR NORTHERN NEW MEXICO. AT THIS TIME...THERE IS STILL POTENTIAL FOR WINTER HIGHLIGHTS IN THE MOUNTAINS AND HIGHEST FOOTHILLS MAINLY ABOVE 8000-8500 FEET LATE SUNDAY INTO LATE SUNDAY NIGHT OR MONDAY MORNING. IT SHOULD BE NOTED THERE IS RATHER GOOD AGREEMENT AMONGST THE MEDIUM RANGE MODELS CONCERNING THE LOW POSITION. HOWEVER...CONSIDERING THE MAIN STORM ENERGY IS STILL OFFSHORE WE WILL HAVE TO WATCH FOR FURTHER TRACK ADJUSTMENTS. AS LONG AS THE STORM TRACK STAYS TO OUR SOUTH AS GENERALLY AGREED UPON THEN THE HEAVIEST PRECIP WILL ALSO STAY IN SOUTHEAST COLORADO/NORTHEAST NEW MEXICO. AT THIS POINT GIVEN THE CURRENT EXPECTED TRACK...WE SHOULD SEE HEALTHY PRECIP AMOUNTS...GENERALLY AVERAGING AROUND 0.75 TO 1 INCH ACROSS THE PLAINS WITH LOCAL AMOUNTS UP TO 1.5 INCHES LIQUID EQUIVALENT IN THE FOOTHILLS/FRONT RANGE MOUNTAINS. BY TUESDAY...THERE SHOULD BE A WEAK WAVE DROPPING IN THE BACK SIDE OF THE STORM WHICH WOULD KEEP A FEW SHOWERS IN THE FORECAST. DRY WEATHER IS THEN EXPECTED WEDNESDAY OVER THE FORECAST AREA AS UPPER RIDGE BUILDS INTO THE REGION. ENOUGH MOISTURE MAY BUBBLE UP UNDER THE RIDGE FOR THURSDAY AND FRIDAY FOR A FEW SHOWERS AND STORMS...MAINLY IN THE MOUNTAINS. TEMPERATURES WILL CERTAINLY MODERATE THROUGH THIS PERIOD WITH READINGS ABOVE NORMAL AGAIN FOR WEDNESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z SATURDAY LATE AFTERNOON) ISSUED AT 302 PM MDT FRI APR 24 2015 VFR CONDITIONS OVER THE NEXT 24 HOURS. NORTHERLY WINDS ACROSS THE TERMINALS SHOULD TRANSITION TO NORTHWEST/WESTERLY THIS EVENING. A FEW SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS WILL MOVE EAST SOUTHEAST OVER THE PLAINS WITH THE BEST CHANCE TO AFFECT KBDU AND NORTH...AS WELL AS THE SOUTH METRO AREA INCLUDING KAPA. ANOTHER MAY SKIRT JUST TO THE SOUTH OF KBJC. KDEN MAY JUST ESCAPE THE ACTIVITY. WILL CONTINUE TO KEEP TSTMS OUT OF THE TAFS...BUT MAY NEED TO ADD THEM IN FOR KAPA LATER...POSSIBLY FOR KBJC EARLIER. THESE STORMS WILL BE SHORT LIVED AND MAINLY PRODUCE LIGHT RAIN AND WESTERLY WINDS TO THE TERMINALS. DOWNSLOPING PATTERN OFF THE HIGH TERRAIN IS EXPECTED TONIGHT...WHICH COULD PRODUCE GUSTY WESTERLY WINDS TO 35 KTS NEAR KBJC AFTER MIDNIGHT AS WELL AS SOME HIGH MOUNTAIN WAVE CLOUDS. LIGHT WINDS SATURDAY MORNING WILL BECOME NORTHERLY IN THE AFTERNOON AS A WEAK FRONT PUSHES SOUTH. INCREASING MOISTURE WILL SLOWLY LOWER CEILINGS WITH SHOWERS INCREASING LATE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRIEDERMAN LONG TERM...BARJENBRUCH AVIATION...KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1059 AM MDT FRI APR 24 2015 COZ030>051-250500- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS CURRENTLY DEVELOPING IN THE HIGH COUNTRY AND FOOTHILLS WILL INCREASE THIS AFTERNOON AND EVENING. EXPECT GUSTY WINDS TO 35 MPH ALONG WITH POSSIBLE PEA SIZE HAIL. ACROSS THE PLAINS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY EARLY THIS AFTERNOON AND INTO THE EARLY EVENING. STRONGER STORMS WILL BE EXPECTED MAINLY TOWARD THE KANSAS AND NEBRASKA BORDERS WHERE SMALL HAIL AND GUSTY OUTFLOW WINDS UP TO 45 MPH CAN BE EXPECTED. GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP IN AND NEAR THE FOOTHILLS LATE TONIGHT. EXPECT GUSTS BETWEEN 35 TO 50 MPH IN THE NORMAL WINDY CHANNELED AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AHEAD OF A PACIFIC STORM SYSTEM. THERE IS ENOUGH INSTABILITY AND WIND SHEAR FOR THE DEVELOPMENT OF A FEW STRONGER STORMS OVER THE NORTHEASTERN CORNER OF THE STATE. HOWEVER...THE THREAT OF SEVERE WEATHER APPEARS MARGINAL AT THIS TIME. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT. RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD SUNDAY AND SUNDAY NIGHT AS THE STORM SYSTEM MOVES ACROSS THE SOUTHERN ROCKIES. ACCUMULATING SNOWFALL MAY LOWER INTO THE FRONT RANGE FOOTHILLS SUNDAY NIGHT...BUT PRECIPITATION WILL REMAIN IN THE FORM OF RAIN ON THE PLAINS. COOL CONDITIONS AND SCATTERED TO ISOLATED SHOWERS WILL REMAIN POSSIBLE BEHIND THIS SYSTEM MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563539.